Alert archive / Illinois / Freeze Warnings in 2022

Freeze Warning 2, NWS Lincoln, IL

April 9, 202213 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Apr 9, 2022, 1:39 PM CDT for 13 counties in Illinois. It took effect at Apr 10, 2022, 12:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2022, 1:39 PM CDT (18:39 UTC)
In effect from
Apr 10, 2022, 12:00 AM CDT
Expired
Apr 10, 2022, 7:10 AM CDT
In force
7 hr
Issued by
NWS Lincoln, IL

Counties Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Moultrie County, IL, Richland County, IL, Shelby County, IL

The radar

The Evansville,IN radar (KVWX), 114 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS73 KILX 091839
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
139 PM CDT Sat Apr 9 2022

ILZ054-056-061>063-066>068-071>073-100915-
/O.UPG.KILX.FZ.A.0001.220410T0500Z-220410T1300Z/
/O.NEW.KILX.FZ.W.0002.220410T0500Z-220410T1300Z/
Moultrie-Coles-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Sullivan, Charleston, Mattoon, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
139 PM CDT Sat Apr 9 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central, east central and southeast 
  Illinois.

* WHEN...From midnight tonight to 8 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Either
cover them or bring them indoors.

&&

$$
3 follow-up statements
087 
WWUS73 KILX 092042
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
342 PM CDT Sat Apr 9 2022

ILZ055-057-100915-
/O.EXA.KILX.FZ.W.0002.220410T0500Z-220410T1300Z/
Douglas-Edgar-
Including the cities of Tuscola and Paris
342 PM CDT Sat Apr 9 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Douglas and Edgar Counties.

* WHEN...From midnight tonight to 8 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Either
cover them or bring them indoors.

&&

$$

ILZ054-056-061>063-066>068-071>073-100915-
/O.CON.KILX.FZ.W.0002.220410T0500Z-220410T1300Z/
Moultrie-Coles-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Sullivan, Charleston, Mattoon, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
342 PM CDT Sat Apr 9 2022

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 32 expected.

* WHERE...Portions of central, east central and southeast 
  Illinois.

* WHEN...From midnight tonight to 8 AM CDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Either
cover them or bring them indoors.

&&

$$
712 
WWUS73 KILX 100805
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
305 AM CDT Sun Apr 10 2022

ILZ054>057-061>063-066>068-071>073-101300-
/O.CON.KILX.FZ.W.0002.000000T0000Z-220410T1300Z/
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Sullivan, Tuscola, Charleston, Mattoon, 
Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
305 AM CDT Sun Apr 10 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 to 32 degrees 
  early this morning.

* WHERE...Portions of central, east central and southeast 
  Illinois.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could damage sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold by keeping them
covered early this morning.

&&

$$

07
732 
WWUS73 KILX 101210
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
710 AM CDT Sun Apr 10 2022

ILZ054>057-061>063-066>068-071>073-101315-
/O.CAN.KILX.FZ.W.0002.000000T0000Z-220410T1300Z/
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Sullivan, Tuscola, Charleston, Mattoon, 
Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, 
Robinson, Flora, Olney, and Lawrenceville
710 AM CDT Sun Apr 10 2022

...FREEZE WARNING IS CANCELLED...

Isolated areas near the Wabash River are still close to freezing,
but most of the region has seen rising temperatures as southeast
winds increased late in the night. 

$$

Geelhart

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Apr 9, 12:42 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 9, 12:42 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1242 PM CDT Sat Apr 9 2022

.SYNOPSIS...
Issued at 315 AM CDT Sat Apr 9 2022

Temperatures will be near freezing early this morning and again
overnight and will threaten sensitive vegetation across portions
of central and southeast Illinois. The chilly weather pattern
through tonight will warm up early next week, with temperatures
surging into the 60s Sunday and Monday, and low to mid 70s Tuesday
and Wednesday. There will also be daily chances for showers and
thunderstorms from Sunday night through Wednesday night across the
area.

&&

.UPDATE...
Issued at 1017 AM CDT Sat Apr 9 2022

The two main targets of opportunity over the short term include
(1) low temperatures tonight and how they impact frost/freeze
headlines, and (2) PoPs for late Sunday evening.

Frost/Freeze:
Glancing through the latest suite of 12z hi-res guidance suggests
that locations east of a Lacon-to-Olney line have the best chance
of temperatures falling below 33 degrees tonight. Given the
immaturity and non-uniformity of early-season vegetation across
central and southern Illinois, it's challenging to architect
Frost/Freeze headlines. Nevertheless, we've expanded the Freeze
Watch for a good handful of our SE counties. Be sure to check the
latest Vegetation Freeze Susceptibility Guidance
(mrcc.purdue.edu/VIP/frz_maps/guidance_map.html) to better
understand how we decide which counties to include in headlines.
We may upgrade to a Freeze Warning later in the afternoon, but
this decision needs to be collaborated with surrounding offices
first.

Our decision to upgrade to a warning will come down to the effects
of diurnal cooling, and support from the latest hi-res guidance.
As skies clear and winds go light overnight across portions of
central and east central Illinois, temperatures will crash near
their dew point. Both the 12z HRRR and latest NBM v4.1 suggest
temperatures falling near or below 33 degrees across the eastern
third of our cwa late tonight, while the 12z HREF offers a
slightly milder solution. Regardless, we anticipate widespread
frost to develop across our eastern third into Sunday morning
before an uptick in wind speed.

PoPs Sunday Night:
Showers and storms are trending later into Sunday evening, and
look likely to extend into mid-morning Monday before the LLJ
recedes and convection wanes. Any strong/severe storms will likely
focus along the front, which appears to sag south of the I-72
corridor by the time the LLJ and mid-level shortwave impulse helps
initiate convection in our area. Model soundings continue to
exhibit a strong capping inversion during this timeframe, so
storms will mainly remain elevated; but elongated hodographs may
support a few instances of large hail across portions of central
and south central Illinois late Sunday night.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CDT Sat Apr 9 2022

Areas of drizzle and a few light rain/snow showers linger in
southeast IL, se of a Danville to Effingham line and will move out
of southeast IL before dawn. Temps were in the mid 30s (33-37)
across CWA at 3 am, while dewpoints were in the upper 20s and
lower 30s. WNW winds were 6-12 mph giving wind chills in the mid
20s to around 30F. Will continue the freeze warning for southern
1/3rd of CWA until 8 am as temps cool into the lower 30s over much
of area by dawn. Large breaks recently occuring in the low cloud
cover over western half of CWA from highway 51 west and even some
breaks developing over southeast IL.

IL still being influenced by strong 523 dm 500 mb low near James
Bay Canada with its deep trof extending through the central Great
Lakes and Ohio/TN river valleys. 500 mb heights over CWA were
still cyclonic and quite low, ranging from 534-538 dm, lowest ne
of I-74. At the surface the 995 mb low pressure was just east of
James Bay and its frontal trof was over central parts of OH/KY/TN.
Models show the short wave trof to shift east of IL by late
morning. As low clouds decrease over central and eastern IL next
few hours, will see some scattered to broken diurnal cumulus
clouds redevelop in eastern IL by late morning/midday and then
decrease during mid/late afternoon as weak high pressure ridge
shifts eastward into IL and upper level ridge moves into the
eastern plains. Highs today in the upper 40s ne CWA and lower 50s
central and sw CWA, with mid 50s west/sw of Jacksonville and
Litchfield. Breezy WNW winds continue today and add a chill again
to the air.

Mostly clear skies and lighter winds tonight will set area up for
a frosty night especially central and eastern IL. Have expanded
the freeze warning overnight/early Sunday morning over southeast
IL where growing season has started where lows near or just below
freezing. Even areas that do not get down to freezing will likely
see some frost formation during overnight into early Sunday
morning. Lows in the mid 30s over western CWA and upper 30s wsw of
Jacksonville closer to the MS river valley where return SE flow
sets up sooner during overnight.

.LONG TERM...(Sunday through Friday)
ISSUED AT 345 AM CDT Sat Apr 9 2022

Upper level ridge to pass east over IL on Sunday morning while 994
mb surface low pressure over central KS at dawn Sunday lifts ne
into central Iowa by sunset Sunday. Strong SE winds develop on
Sunday and gusts 30-40 mph appear likely by Sunday afternoon.
Skies become partly sunny by Sunday afternoon with warmer highs in
the mid to upper 60s, and even lower 70s from Springfield sw. A
few of the hi resolution forecast models show isolated convection
over western CWA around supper time Sunday west of Peoria and
Springfield. Think best chance of showers and a few thunderstorms
to arrive during Sunday night as a cold front pushes se into
central IL. SPC day2 outlook keeps marginal risk of severe storms
Sunday night sw of IL over central MO, but a few thunderstorms
could produce small hail especially sw CWA. Lows Sunday night
range from 45 by Galesburg, to mid 50s over southeast IL.

The cold front to push se through southeast IL on Monday afternoon
and toward the Ohio river valley Monday evening. This will shift
best chances of showers and thunderstorms into southeast IL, and
SPC day3 has marginal risk of severe storms south of an Effingham
to Robinson line Monday afternoon. Better chance of severe with
slight risk is in AR and southeast MO where better instability
will be. Highs Mon range from lower 60s over nw CWA and upper 60s
to near 70F in southeast IL. Convection chances could shift south
of CWA after dark Monday night, but the frontal boundary will come
back as a warm front on Tue and spread convection chances back
north into central IL. SPC day4 outlook for Tue afternoon into Tue
night has 15% risk of severe storms over far west central IL (far
western Schuyler county) and into IA/MO with 30% risk in
western/nw MO. Breezy SSE winds develop on Tue as front lifts
northward with warmer highs in the lower to mid 70s, warmest south
of I-70 and sw CWA.

Strong low pressure to emerge over the central plains around
sunset Tue and lift ne over nw MN by sunset Wed, while pushing a
cold front east through IL late Wed afternoon and Wed evening.
This will likely bring another round of showers and thunderstorms.
Very strong wind shear and low CAPE environment to support QLCS
line of thunderstorms that could be strong to severe over CWA.
SPC Day 5 outlook has 15% risk of severe storms over much of IL
Wed afternoon/evening with 30% risk of severe centered over AR.
Strong southerly winds gusting 25-35 mph on Wed to continue mild
highs of 70-75F.

Best chances of showers shift east of IL by Thu with the cold
frontal passage, as temps cool, with highs in the mid to upper 50s
central and nw CWA and low to mid 60s in eastern/se IL with breezy
sw winds. Drier wx returns to area Thu night into Saturday with
highs in the 50s in central IL Fri/Sat and some lower 60s south of
I-70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Apr 9 2022

An expansive field of diurnal cumulus has developed east of the
Illinois River Valley. Ceilings have generally ranged between
4-7kft.  These clouds will mix out early this evening both as
diurnal cooling commences and a drier air mass advects in from the
west. VFR conditions are expected to persist through the entirety
of this TAF period.

Surface winds will maintain a westerly component today with
sustained speeds between 5-10 kts, becoming light and from the
south tonight beyond 06z/1am. Southerly winds will then steadily
increase Sunday morning with peak gusts exceeding 30 kts by
afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from midnight CDT tonight through Sunday morning
for ILZ054-056-061>063-066>068-071>073.

&&

UPDATE...MJA
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...MJA
Hazardous weather outlook, Apr 9, 12:00 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1200 PM CDT Sat Apr 9 2022

ILZ027>029-036-037-040>042-047>052-101700-
Cass-Christian-Fulton-Knox-Logan-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-
1200 PM CDT Sat Apr 9 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few regional river points remain in flood. For the latest river
forecasts, visit water.weather.gov.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

South winds will gust from 30-40 mph on Sunday, and again on
Tuesday and Wednesday.

Periods of thunderstorms are likely between Sunday night and
Wednesday night. A few storms may be strong or severe,
particularly on Wednesday.

Residual river flooding will continue into next week for a few
points. For the latest river forecasts, visit water.weather.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ030-031-038-043>046-053-055-057-101700-
Champaign-De Witt-Douglas-Edgar-Macon-Marshall-McLean-Piatt-
Vermilion-Woodford-
1200 PM CDT Sat Apr 9 2022

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Areas of frost will develop late tonight across eastern Illinois.
Any exposed sensitive vegetation may be damaged.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Areas of frost are likely early Sunday morning across eastern
Illinois. Any exposed sensitive vegetation may be damaged.

South winds will gust from 30-40 mph on Sunday, and again on
Tuesday and Wednesday.

Periods of thunderstorms are likely between Sunday night and
Wednesday night.  A few storms may be strong or severe,
particularly on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ054-056-061>063-066>068-071>073-101700-
Clark-Clay-Coles-Crawford-Cumberland-Effingham-Jasper-Lawrence-
Moultrie-Richland-Shelby-
1200 PM CDT Sat Apr 9 2022

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Freezing conditions may develop late tonight across portions of
central and southeast Illinois. Any exposed sensitive vegetation
may be damaged.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Freezing conditions may persist into early Sunday morning across
portions of central and southeast Illinois. Any exposed sensitive
vegetation may be damaged.

South winds will gust from 30-35 mph on Sunday, and again on
Tuesday and Wednesday.

Periods of thunderstorms are likely between Sunday night and
Wednesday night.  A few storms may be strong or severe,
particularly on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MJA

Nearby

Freeze Warnings in Illinois, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.